Beta Blocker Overdose
Beta blocker overdose has rarely appeared in the CICM Part II exam. For instance, Question 2 from the first paper of 2017 had presented the candidates with an ECG of a patient suffering from complete heart block after being dosed with both sotalol and verapamil, something best discussed in the chapter on toxic antiarrhythmic polypharmacy. In another example, Question 14 from the second paper of 2006 asked the candidates to compare beta blockers and calcium channel blockers in a "compare and contrast" table. Lately, Question 7 from the second paper of 2017 had asked for the antidote, and mechanism of its action. An ideal resource for answering such a question can be found in DeWitt and Waksman's article from Toxicological reviews (2004) - they basically answer the college questions for you. The cardinal differences in β-blocker and CCB toxicological syndromes are discussed at the very end of this chapter, which otherwise mainly deals with β-blockers on their own. Additional resources should include the LITFL CCC entry, which is clear and concise.
Pharmacological properties of commonly used β-blockers
This table is very similar to the one offered in Goldfranks' Manual of Toxicologic Emergencies.
β-blockers of ill repute
Even though one cannot call any β-blocker overdose intrinsically "safe", many drugs are relatively benign. However, a few stand out as being particularly toxic.
Most deaths from β-blocker overdose are associated with propanolol. It has nasty sodium channel blocking effects and it prolongs QRS duration; moreover it penetrates the blood brain barrier. In the brain, propanolol decreases the seizure threshold. This may seem weird, as a sodium channel blocker is supposed to act as a membrane stabiliser. However, the seizure thing is well documented: for instance, in the case series by Reith et al (1996) two thirds of the patient who took over 2g of propanolol ended up having seizures. The reason behind this increased toxicity was thought to be related to the high lipophilicity of propanolol. In comparison to less fat-loving drugs (like the water-soluble atenonol), propanolol is better able to penetrate cardiac and CNS tissues. This argument may be complete bullshit because sotalol is also hideously toxic in overdose and happens to be highly water-soluble; however experimental animal data supports the supremacy of propanolol as the more potent poison ("In toxicity tests, propranolol was 6–20 times more toxic than sotalol under different experimental conditions and in different species of animals" - Åberg et al, 1999). Other drugs with similar membrane-stabilising properties include betaxolol oxprenolol and acebutolol, the latter being widely acknowledged as "the most toxic β-blocker".
Without being able to penetrate the blood-brain barrier, the hydrophilic sotalol is left to wreak its havok only upon the myocardium. There, its harmful effects are plentiful. Sotalol overdose frequently presents with asystole (Adlerfliegel et al, 1993). Apart from the cardiodepressant effects, it prolongs the QT interval and causes torsade de pointes (Assimes et al, 1998). The drug is a racemic mixture of two stereoisomers, of which l-sotalol is a non-selective β-receptor antagonist, whereas d-sotalol is a pure Class III antiarrhythmic with virtually no β-blocker effects. This stereoisomer adds the unique torsade-inducing toxicity to sotalol: it blocks the delayed rectiï¬er potassium current (IKr) responsible for repolarization, thereby prolonging the action potential duration and QT interval.
Toxicity is enhanced yet more by the lack of hepatic metabolism, which means that sotalol relies exclusively on renal excretion. Renal failure promotes accumulation, and this may be insidious in onset. Other drugs relying on renal clearance are atenolol bisoprolol and labetalol
Clinical features of β-blocker toxicity
- Prolonged QRS
- Prolonged QT
- Prolonged PR
- Heart blocks of various sorts
- Hypoglycaemia (impaired gluconeogenesis)
- Hyperkalemia (decreased insulin release)
Generally speaking, if the patient has had no symptoms over six hours of observation, they are unlikely to have taken a clinically significant overdose, and may be safely released from the ED. In gross overdose, receptor selectivity is lost. In addition to the above, select drugs (eg propanolol) will also cause coma and seizures. Sotalol toxicity may be delayed by up to 24 hours, as an exclusion to the six hour rule.
Management of acutely toxic β-blocker ingestion
- Activated charcoal is recommended by UpToDate toxicology authors
- Gastric lavage is relevant in the presence of a recent overdose (within 1 hour)
- Whole bowel irrigation is relevant in the context of sustained release preparations
Direct and indirect antidotes
- Glucagon has traditionally been considered the first line antidote treatment, but this tradition is based on anecdotes and elder authority (Boyd et al, 2003). For example, Bailey (2003) found only animal studies had demonstrated any sort of survival benefit. Question 7 from the second paper of 2017 mentioned it as a part of the college answer. In brief:
- Glucagon activates adenylate cyclase, which leads to increased levels of cyclic AMP in the myocytes
- This is the same mechanism of action as the activation og the G-protein-coupled β-receptor
- The net effect is that the blocked receptor is bypassed. Weirdly, bypassing it in other ways (eg. by giving a phosphodiesterase inhibitor) does not seem to have a satisfactory effect, particularly in terms of chronotropy.
- This drug is fairly unwieldy to use, as the dose is a continuous i.v. infusion at a rate of 2–5 mg/hr (maximum: 10 mg/hr); one patient will require up to 50 mg of glucagon over 24 hours
- There is tachyphylaxis, reports of treatment failure (Shepherd, 2006) and it may not work for all the β-blockers (eg. it may not be effective for propanolol)
- High dose insulin euglycaemic therapy is becoming the new favourite, but is still based largely on case reports and animal studies (Woodward et al, 2014). Also, nobody really knows how it works. Engebretsen et al (2011) discussed the following points:
- Insulin is a potent positive inotrope in high doses; this is apparently because of its effects on various calcium-handling pathways, particulalry those mediated by PI3K (Engebretsen et al, 2011).
- It assists myocardial uptake of carbohydrates, which is the preferred fuel substrate of the heart under stressed conditions (whereas normally free fatty acids are preferred).
- It improves the response to catecholamines
- Insulin produces vasodilation, which improves local microcirculation (due to enhancement of endothelial
nitric oxide synthase activity) - apparently this can "achieve perfused capillary density similar to that of exercising muscle".
- The dose is approximately 0.5-1 unit/kg/hr, but can be titrated up to 10 unit/kg/hr
- Atropine is worth a try, but probably won't work:
- Its an antimuscarinic drug, which should increase the sinus node rate
- However, this will do little to help the cardiac contractility and the slowed AV node conduction
- Peterson et al (1984) found it "inconsistent in reversing the bradycardia and hypotension"
Enhancement of clearance
- Haemodialysis may be pointless for the vast majority of cases. Only atenolol nadolol sotalol and acebutolol are removed by dialysis.
- Haemoperfusion may benefit the patient who overdosed on strongly protein-bound or lipophilic drugs, but its effectiveness is inferred only from case reports.
- Intravenous lipid emulsion has been used (analogous to overdose of local anaesthetic). There may be a role for this in overdoses with highly lipophilic agents (eg. propanolol).
Supportive ICU therapies
- Intubation for the patient with propanolol-induced coma or seizures
- Mechanical ventilation to help manage the pulmonary oedema which can develop. It also reduces the whole-body oxygen demands (in presence of severely depressed cardiac function).
If bronchospasm is present, non-invasive ventilation can improve the work of breathing.
- Vasopressors and inotropes may be useful in some cases, but there will always the the possibility of disaster. For example, the administration of adrenaline for a β-1 selective blocker overdose. A large dose of adrenaline will be required to achieve a given chronotropic effect because of the presence of a competitive antagonist. This large dose of adrenaline will then go on to have a massive and unopposed α-1 agonist effect, and the patient's head will explode.
- Milrinone particularly has been used in the past, and can be viewed as a legitimate option which ought to be tried before you go with IABP or ECMO
- Transvenous pacing may be possible, but the ventricle may not capture; and when it captures it may not respond with vigorous contractions, but rather with a limp sort of twitching.
- IABP has been used in cases where nothing you do seems to help, and particularly in case where there has been a calcium channel blocker co-ingestion
- ECMO may be the only answer to a complete failure of the circulation.
- Magnesium supplementation to prevent torsade de pointes
- Calcium supplementation to enhance inotropy
- Sodium bicarbonate to reverse the QRS prolongation
Differences between clinical features of β-blocker and calcium channel blocker overdose
- Ionised calcium is used in both, but it is an antidote in CCB overdose.
- CCB overdose causes HYPERglycaemia; β-blocker overdose causes HYPOglycaemia.
- CCB overdose causes constipation; β-blocker overdose does not.
- β-blocker overdose causes bronchospasm; CCB overdose does not.